Drought, Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought crept northward from the southwest mountains and southeast plains in January and February, to much of central New Mexico in March. With little or no precipitation in April, combined with above normal temperatures and strong winds, the drought persisted and in many areas worsened.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought crept northward from the southwest mountains and southeast plains in January and February, to much of central New Mexico in March. With little or no precipitation in April, combined with above normal temperatures and strong winds, the drought persisted and in many areas worsened. Most locations along and south of Interstate 40 were pushed into extreme (D3) drought in April. Calendar year precipitation was less than 20 percent of normal in these areas. State averaged precipitation for January through April was ranked as the 3rd driest of the 117 years since 1895. As these drought conditions continued to worsen, human caused wildfires began to pop up across portions of the state. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 2:16 PM MST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 PM MDT THU MAR 31 2011 .DISCUSSION...A STOUT DOME OF HIGH PRESSURE HAS ESTABLISHED ITSELF OVER THE LOWER CALIFORNIA COAST WITH H5 HEIGHTS SOARING UP TO 588 DECAMETERS. CONSEQUENTLY NEW MEXICO REMAINS TRAPPED WITHIN A NORTHWEST FLOW REGIME. TEMPERATURES HAVE NUDGED UP A FEW DEGREES ABOVE YESTERDAY/S READINGS AND NORTH NORTHWEST BREEZES ARE NOT AS STRONG EITHER. CIRRUS CLOUDS HAVE ALSO THINNED OUT...AND DEWPOINTS ARE GENERALLY RANGING FROM THE UPPER TEENS TO 20S. THE BOUNDARY LAYER SHOULD DECOUPLE TONIGHT WITH NORTHWEST WINDS ALOFT CONTINUING TO RELAX. THIS SHOULD RE-INTRODUCE SOME TEMPERATURE INVERSIONS OVER THE FORECAST AREA BY SUNRISE FRIDAY FROM OVERNIGHT RADIATIONAL COOLING. HOWEVER...MINIMUM TEMPERATURES WILL STILL BE SLIGHTLY ABOVE NORMAL. INTO FRIDAY THE RIDGE ALOFT WILL SHIFT TOWARD THE MEXICAN MAINLAND WITH WINDS OVER THE LAND OF ENCHANTMENT TURNING LIGHTER AND MORE WESTERLY. RISING HEIGHTS OVER THE STATE WILL MEAN WARMER TEMPERATURES...AND SEVERAL LOCALES WILL APPROACH NEAR RECORD HIGHS...NAMELY WITHIN CENTRAL AND WEST CENTRAL ZONES. AND WHILE THIS PATTERN WILL RENDER A WEAK LEE SIDE SURFACE LOW...BREEZES SHOULD REMAIN LIGHT...GIVEN THE WEAKER MOMENTUM ALOFT. THE RIDGE TO THE SOUTH WILL FLATTEN MORE INTO FRIDAY NIGHT AND SATURDAY. FLOW ALOFT WILL EVEN BEGIN TURNING WEST SOUTHWEST BY LATE SATURDAY IN RESPONSE TO A VIGOROUS UPPER LEVEL TROUGH DEVELOPING OVER THE PACIFIC NORTHWESTERN STATES. THE LEE SIDE SURFACE TROUGH WOULD STRENGTHEN SATURDAY AFTERNOON...AND MID LEVELS OF THE TROPOSPHERE WOULD ALSO SEE A SLIGHT INCREASE IN WINDS. THIS WILL PROMOTE BREEZY TO WINDY CONDITIONS OVER A GOOD PORTION OF THE FORECAST AREA AS A DEEP AND WELL-MIXED BOUNDARY LAYER UTILIZES STEEPER TEMPERATURE LAPSE RATES. SUCH ANOMALOUSLY HIGH HEIGHT FIELDS AND DOWNSLOPING ADIABATIC PROCESSES WILL RESULT IN RECORD TEMPERATURES BEING REACHED OR EXCEEDED OVER MOST OF THE FORECAST AREA SATURDAY AFTERNOON. INTO SUNDAY THE PICTURE BECOMES MUCH MORE MUDDLED DUE TO POOR CONTINUITY AMONG SOME MODELS AND UTTER DISAGREEMENT BETWEEN A FEW MEMBERS. THE GFS WOULD SEEMINGLY FIT THE MOLD FOR SUCH A PROGRESSIVE TROUGH PASSAGE DURING THIS TIME OF YEAR...HOWEVER IT HAS DRASTICALLY ALTERED ITS SOLUTIONS FARTHER SOUTH...EVEN CLOSING OFF THE FEATURE OVER NEW MEXICO AT A MUCH SLOWER PACE THAN OTHER MODELS. EVEN THE GFS ENSEMBLE MEAN PORTRAYS THE SYSTEM BEING MUCH FARTHER EAST IN THE SUNDAY TO MONDAY TIME FRAME IN CONTRAST TO THE OPERATIONAL GFS. HAVE SIDED MORE WITH THE ENSEMBLE MEAN AND EVEN SOMEWHAT OF A BLEND OF THE EUROPEAN AND DGEX FOR THIS PACKAGE. REGARDLESS...THE MODELS ARE EACH ADVERTISING MUCH STRONGER KINEMATIC FIELDS SUNDAY WITH SIGNIFICANT SOUTHWESTERLIES ALOFT AND A VERY DEEP LEE SIDE SURFACE LOW. ULTIMATELY IT WILL BE A DREADFULLY WINDY AND DUSTY DAY WITH WIDESPREAD CRITICAL FIRE WEATHER CONCERNS. ALMOST AS A SIDE NOTE TO THE WINDS...SOME PRECIPITATION WILL ALSO BE ENTERING THE NORTHWESTERN ZONES EARLY SUNDAY MORNING AND SPREADING EASTWARD INTO MONDAY. THE SOUTHWARD EXTENT OF PRECIPITATION WILL OBVIOUSLY DEPEND UPON THE EXACT TRACK OF THE UPPER LEVEL TROUGH/LOW FEATURE WITH A GFS TRACK INCREASING THOSE ODDS. FOR NOW...THE BULK OF PRECIPITATION IS FORECASTED TO STAY ALONG AND NORTH OF I-40 WITH ONLY ISOLATED ACTIVITY SNEAKING SOUTH. CONFIDENCE IS LOW REGARDING THE EXACT DETAILS OF SUNDAY AND MONDAY...AND IT IS NOT MUCH HIGHER BEYOND THIS TIME FRAME. THE PATTERN DOES LOOK TO REMAIN PROGRESSIVE ACCORDING TO HEMISPHERICAL FORECAST PLOTS OF THE ACTIVE POLAR JET. AN EASTERN PACIFIC LOW IMPACTING THE STATE BY MIDDLE OF NEXT WEEK...FOLLOWED BY ANOTHER NORTHWESTERLY PERTURBATION. 52 && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... MID LEVEL DRY SLOT SET TO OVERSPREAD THE AREA TONIGHT INTO FRIDAY. THIS WILL LOWER HUMIDITY RECOVERIES TONIGHT MOST AREAS ACROSS THE MOUNTAINS. GUSTIER WINDS THIS AFTERNOON WILL SLACK UP A BIT THIS EVENING. A RETURN TO SOME BREEZINESS IS EXPECTED ACROSS THE FORECAST AREA ON FRIDAY BUT NOT AS STRONG AS TODAY. STILL LOOKING AT A SIGNIFICANT FIRE WEATHER EVENT DURING THE WEEKEND. SATURDAY WILL BE DOMINATED BY A SIGNIFICANT DRY SLOT AND LOW HUMIDITY COMBINED WITH BREEZY TO LOCALLY WINDY CONDITIONS AND WELL ABOVE NORMAL TEMPERATURES. SUNDAY WILL BE THE STRONGER WIND DAY WITH WELL ABOVE NORMAL TEMPERATURES ACROSS THE EASTERN PLAINS AND STEEP LAPSE RATES MOST AREAS. MODELS STILL SLIGHTLY VARIED ON THE TIMING OF THE UPPER TROUGH PROGRESSION ACROSS THE STATE...ESPECIALLY AS IT PERTAINS TO THE SUNDAY AFTERNOON AND OVERNIGHT PERIOD. HAVE HEDGED DEWPOINTS LOWER THAN MODEL GUIDANCE FOR SUNDAY AFTERNOON TO ACCOUNT FOR THE UNCERTAINTY. MOST CRITICAL CONDITIONS...PERHAPS EVEN EXTREME WILL BE FOUND ACROSS SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA ON SUNDAY. WATCH REMAINS VALID FOR THIS TIME PERIOD BUT LOOK FOR AN UPGRADE ON FRIDAY. WETTING PRECIPITATION REMAINS THE DEBATE WITHIN THE MODELS FOR PORTIONS OF THE FORECAST AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. BEST BET WOULD BE FOUND ACROSS THE NORTHERN MOUNTAINS AS THE MODELS HAVE BEEN PEGGING THAT AREA THE PAST FEW DAYS. THIS WOULD INCLUDE SOME SNOW ACCUMULATIONS AS THE MAIN PORTION OF THE TROUGH MOVES OVERHEAD. MUCH COOLER TEMPERATURES WILL BE FOUND ACROSS THE AREA ON MONDAY. GENERALLY 5 TO 15 DEGREES BELOW NORMAL. AS A RESULT...HUMIDITY VALUES WILL RISE ACROSS MOST OF THE AREA. CRITICALLY LOW HUMIDITY VALUES WILL STILL BE POSSIBLE ACROSS THE SOUTHERN TIER DUE TO SOME POSSIBLE DRY SLOTTING THERE BUT DEPENDENT ON THE TRACK OF THE UPPER LOW AND CLOUD COVER DEVELOPMENT DURING THE DAY. RIDGING STILL ANTICIPATED FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. THIS MEANS A WARM UP WITH ABOVE NORMAL TEMPERATURES BY WEDNESDAY. THIS WILL DRIVE HUMIDITY VALUES DOWN AS ANOTHER MID LEVEL DRY SLOT AFFECTS THE AREA. WINDS WILL SLACKEN UP HOWEVER ACROSS THE STATE BY THIS TIME PERIOD. AT LEAST NOT AS STRONG AS OBSERVED THE PRECEDING DAYS. DURING THE PAST FEW DAYS...WEATHER MODELS HAVE HAD A HARD TIME RESOLVING A WEAK SYSTEM OFF THE BAJA DURING THE LATTER PORTION OF NEXT WEEK. BUT CONFIDENCE IS INCREASING THAT THE SURFACE WIND FLOW WOULD INCREASE DURING THIS TIME FRAME. POSSIBLE VIRGA AND OR HIGH LEVEL SHOWERS COULD ACCOMPANY THIS WAVE PASSAGE AS THE MAIN TROUGH DIGS INTO THE WESTERN US. MODELS HAVE VARIED WITH THE MAIN TROUGH PASSAGE LATE IN THE WEEK AND INTO THE WEEKEND SO CONFIDENCE IS LOW DURING THIS PERIOD. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 35 72 38 80 / 0 0 0 0 DULCE........................... 26 65 27 73 / 0 0 0 0 CUBA............................ 23 71 23 77 / 0 0 0 0 GALLUP.......................... 27 74 29 77 / 0 0 0 0 EL MORRO........................ 28 72 32 75 / 0 0 0 0 GRANTS.......................... 26 76 27 79 / 0 0 0 0 QUEMADO......................... 28 76 32 79 / 0 0 0 0 GLENWOOD........................ 39 85 38 84 / 0 0 0 0 CHAMA........................... 25 62 27 66 / 0 0 0 0 LOS ALAMOS...................... 37 73 38 76 / 0 0 0 0 PECOS........................... 34 72 35 76 / 0 0 0 0 CERRO/QUESTA.................... 25 68 28 73 / 0 0 0 0 RED RIVER....................... 22 61 24 64 / 5 0 0 5 ANGEL FIRE...................... 21 64 23 64 / 5 0 0 0 TAOS............................ 27 72 30 76 / 0 0 0 0 MORA............................ 32 73 35 75 / 0 0 0 0 ESPANOLA........................ 31 76 32 81 / 0 0 0 0 SANTA FE........................ 34 73 36 79 / 0 0 0 0 SANTA FE AIRPORT................ 36 75 35 81 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 41 76 45 79 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 44 78 48 81 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 38 79 41 83 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 40 78 43 82 / 0 0 0 0 LOS LUNAS....................... 40 80 40 84 / 0 0 0 0 RIO RANCHO...................... 39 78 44 81 / 0 0 0 0 SOCORRO......................... 42 84 49 87 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 31 74 35 78 / 0 0 0 0 TIJERAS......................... 40 76 43 79 / 0 0 0 0 MORIARTY/ESTANCIA............... 35 75 31 80 / 0 0 0 0 CLINES CORNERS.................. 37 72 42 78 / 0 0 0 0 GRAN QUIVIRA.................... 42 76 44 81 / 0 0 0 0 CARRIZOZO....................... 39 80 42 82 / 0 0 0 0 RUIDOSO......................... 44 74 48 79 / 0 0 0 0 CAPULIN......................... 31 73 31 80 / 5 0 0 0 RATON........................... 33 77 31 83 / 0 0 0 0 SPRINGER........................ 35 77 37 83 / 0 0 0 0 LAS VEGAS....................... 37 77 41 80 / 0 0 0 0 CLAYTON......................... 40 74 42 85 / 5 0 0 0 ROY............................. 38 74 40 84 / 5 0 0 0 CONCHAS......................... 39 78 42 90 / 0 0 0 0 SANTA ROSA...................... 38 80 42 90 / 0 0 0 0 TUCUMCARI....................... 39 81 42 92 / 0 0 0 0 CLOVIS.......................... 41 80 45 89 / 0 0 0 0 PORTALES........................ 38 81 44 90 / 0 0 0 0 FORT SUMNER..................... 44 83 45 92 / 0 0 0 0 ROSWELL......................... 47 86 45 96 / 0 0 0 0 PICACHO......................... 44 81 44 88 / 0 0 0 0 ELK............................. 37 79 35 82 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES...NMZ103>105-107-108. FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ101>109. && 52/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU MAR 31 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT THU MAR 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH...COMBINED WITH LOW HUMIDITIES...WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER THE WEST CENTRAL MOUNTAINS...AS WELL AS ACROSS THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS...SATURDAY AFTERNOON. WEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH ARE POSSIBLE SUNDAY OVER NORTHERN AND CENTRAL NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS WILL ACCOMPANY THESE WINDS...ALONG WITH AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE SUNDAY AFTERNOON FROM THE CENTRAL HIGHLANDS ALONG THE INTERSTATE 40 CORRIDOR TO NEAR TUCUMCARI. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
33 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311766, 311767, 311768, 311769, 311770, 311771, 311772, 311773, 311774, 311775, 311776, 311777, 311778, 311779, 311780, 311781, 311782, 311783, 311784, 311785, 311786, 311787, 311789, 311790, 311791, 311792, 311793, 311794, 311795, 311796, 311797, 311798, 311799.